Alert archive / Nevada / Wind Advisories in 2013

Wind Advisory 14, NWS Elko, NV

June 11, 2013Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Jun 11, 2013, 2:09 PM PDT for Nye County, White Pine County, Nevada. It took effect at Jun 12, 2013, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2013, 2:09 PM PDT (21:09 UTC)
In effect from
Jun 12, 2013, 12:00 PM PDT
Expired
Jun 12, 2013, 9:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WWUS75 KLKN 112109
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
209 PM PDT TUE JUN 11 2013

NVZ035-041-130400-
/O.NEW.KLKN.WI.Y.0014.130612T1900Z-130613T0400Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
209 PM PDT TUE JUN 11 2013

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY. 

* WINDS...SOUTHWEST 30 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR BETWEEN 2 PM AND 6 PM.

* LOCATIONS INCLUDE: DUCKWATER...CURRANT SUMMIT...ELY... 
  MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK. 

* IMPACTS...WINDS WILL MAKE DRIVING DIFFICULT PARTICULARLY FOR
  HIGH PROFILE VEHICLES. STRONG CROSSWINDS WILL OCCUR ACROSS
  PORTIONS OF US HIGHWAYS 6 AND 50 AS WELL AS US HIGHWAY 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
613 
WWUS75 KLKN 121109
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
409 AM PDT WED JUN 12 2013

NVZ035-041-130400-
/O.CON.KLKN.WI.Y.0014.130612T1900Z-130613T0400Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
409 AM PDT WED JUN 12 2013

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
THIS EVENING. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS NEAR 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR BETWEEN 2 PM AND 6 PM.

* LOCATIONS INCLUDE: DUCKWATER...CURRANT SUMMIT...ELY... 
  MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK.

* IMPACTS...WINDS WILL MAKE DRIVING DIFFICULT PARTICULARLY FOR 
  HIGH PROFILE VEHICLES. STRONG CROSSWINDS WILL OCCUR ACROSS 
  PORTIONS OF US HIGHWAYS 6 AND 50 AS WELL AS US HIGHWAY 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

94
737 
WWUS75 KLKN 122109
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
209 PM PDT WED JUN 12 2013

NVZ035-041-130400-
/O.CON.KLKN.WI.Y.0014.000000T0000Z-130613T0400Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
209 PM PDT WED JUN 12 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS NEAR 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR BETWEEN 2 PM AND 6 PM.

* LOCATIONS INCLUDE: DUCKWATER...CURRANT SUMMIT...ELY...
  MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK 

* IMPACTS...WINDS WILL MAKE DRIVING DIFFICULT PARTICULARLY FOR 
  HIGH PROFILE VEHICLES. STRONG CROSSWINDS WILL OCCUR ACROSS 
  PORTIONS OF US HIGHWAYS 6 AND 50 AS WELL AS US HIGHWAY 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 11, 8:48 AM PDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 8:48 AM PDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
848 AM PDT TUE JUN 11 2013

SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY...ALONG
WITH GUSTY WINDS...WILL BE POSSIBLE EACH AFTERNOON THROUGH
THURSDAY. HIGH TEMPERATURES WILL ALSO GRADUALLY LOWER TO NORMAL
LEVELS BY THURSDAY. DRY CONDITIONS ARE EXPECTED FRIDAY ON THROUGH
THE WEEKEND.

&&

.FIRE WEATHER UPDATE...EXPECT LOWER DEWPOINTS AND DECREASING
PWATS THIS AFTERNOON SO INTRODUCED DRY THUNDERSTORMS INTO THE
FORECAST MAINLY FOR ELEVATIONS BELOW 7500 FEET...A FEW STORMS WILL
BE WET IN THE VALLEYS BUT DUE TO LOWERING MOISTURE AND 25 TO 30 KT
STORM MOTIONS MOST OF THE THUNDERSTORMS WILL BE DRY.

&&

.PREV DISCUSSION... /ISSUED AT 337 AM /

SHORT TERM...TODAY THROUGH WEDNESDAY. A CENTER OF LOW PRESSURE
MOVED OVER THE REGION OVERNIGHT TO BRING INCREASED MOISTURE. THE
LOW WILL EJECT OFF TO THE NORTHEAST TODAY...LEAVING WEAK TO
MODERATE INSTABILITY IN SOUTHWESTERLY FLOW ALOFT ACROSS THE
CWA...RESULTING IN SHOWER AND THUNDERSTORM ACTIVITY. WHILE AN
ISOLATED THUNDERSTORM WILL BE POSSIBLE THIS MORNING...BEST CHANCES
FOR THUNDERSTORMS WILL BE IN THE AFTERNOON AND EARLY EVENING HOURS
OVER MAINLY CENTRAL AND EASTERN NEVADA. A 50 TO 60KT JET OVER THE
REGION TODAY WILL LEAD TO GUSTY SOUTHWESTERLY WINDS FROM THE LATE
MORNING THROUGH THE EARLY EVENING HOURS. AIR MASS STABILIZES
SOMEWHAT TONIGHT...HOWEVER COULD SEE SOME RAIN SHOWERS. BY LATE
WEDNESDAY MORNING INSTABILITY INCREASES ONCE AGAIN OVER NORTHERN
AND EAST-CENTRAL NEVADA FOR THE THREAT OF MORE SHOWERS AND
THUNDERSTORMS.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. MODELS ARE IN FAIRLY
GOOD AGREEMENT THROUGH THE BEGINNING OF THE LONG TERM. AN UPPER
LEVEL LOW WILL BE POSITIONED ACROSS OREGON AND WASHINGTON
STATE...WITH A COLD FRONT CLIPPING PARTS OF NORTHERN NEVADA ON
THURSDAY. THIS WILL INCREASE PRECIP CHANCES AND THERE COULD BE
SOME ISOLATED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE
FRONTAL BOUNDARY ACROSS NORTHERN NEVADA...MAINLY NORTH OF
INTERSTATE 80. INSTABILITY DOES NOT LOOK GREAT...BUT AT LEAST SOME
CHANCE FOR ISOLATED STRIKES WILL BE POSSIBLE. IT APPEARS THESE
STORMS COULD BE DRY IN NATURE GIVEN LACK OF SUFFICIENT MOISTURE.
CENTRAL NEVADA SHOULD REMAIN DRY...WITH GUSTY SW WINDS AHEAD OF
THE BOUNDARY. AFTER THURSDAY...NEVADA SHOULD REMAIN DRY THROUGH
THE LONG TERM. ON FRIDAY...A SHORTWAVE RIDGE WILL QUICKLY MOVE
THROUGH THE AREA...BEFORE ANOTHER TROUGH DIGS OFF THE CA COAST
INTO SATURDAY. THIS WILL PLACE LKN CWA IN BROAD SW FLOW...WITH
INCREASING TEMPS AND DECREASING MOISTURE VALUES. WINDS WILL BE
QUITE GUSTY...ESPECIALLY ACROSS THE WESTERN PORTIONS OF THE CWA.
JRM

AVIATION...AN UNSTABLE AIRMASS WILL RESULT IN ISOLATED
THUNDERSTORMS DEVELOPING OVER THE TAF SITES THIS AFTERNOON.
LOCALIZED OUTFLOW WINDS CREATED FROM THESE STORMS WILL REACH 45 TO
55 MPH. IN ADDITION...BLOWING DUST WILL HELP REDUCE VISIBILITIES AT
THE KWMC/KEKO TERMINALS.

FIRE WEATHER...MOISTURE INCREASED FROM WEST TO EAST ACROSS NEVADA
OVERNIGHT...AND WILL COMBINE WITH AN UNSTABLE AIR MASS TODAY TO
PRODUCE SHOWERS AND THUNDERSTORMS. BEST CHANCES WILL BE ACROSS
CENTRAL AND NORTHEASTERN NEVADA. GUSTY SOUTHWESTERLY WINDS ARE
ALSO EXPECTED OVER MOST OF THE REGION TODAY. WINDS AND
THUNDERSTORMS SUBSIDE THIS EVENING.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

90/85
Hazardous weather outlook, Jun 10, 7:04 PM PDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
704 PM PDT MON JUN 10 2013

NVZ030-036-110515-
HUMBOLDT COUNTY-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
704 PM PDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TONIGHT.

THUNDERSTORMS HAVE BEEN MOVING ACROSS NORTHERN NEVADA AND
IMPACTING HUMBOLDT LANDER COUNTIES. EXPECT LIGHTNING ALONG WITH
GUSTY OUTFLOW WINDS FROM THUNDERSTORMS OF UP TO 50 MPH THROUGH
10PM PDT. A FEW OF THESE STORMS ARE MOVING SLOWLY AND PRODUCING
HEAVY PRECIPITATION. EXCESSIVE RUNOFF FROM HEAVY RAINFALL COULD
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS
WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:12 PM PDTSpecial Weather StatementLKN48 min
Jun 10, 6:00 PM PDTSpecial Weather StatementLKN45 min
Jun 10, 6:19 PM PDTFlash Flood WarningLKNHumboldt3 hr
Jun 11, 2:08 PM PDTRed Flag WarningLKN55 hr

Nearby

Wind Advisories in Nevada, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.